Hail, Dickenson
- When
- April 25, 3:45 PM EST
- Where
- Dickenson County, Clintwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.150, -82.470
In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 2:40 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT MON APR 25 2011 .SYNOPSIS... WARM AIR MASS INTO WEDNESDAY. INSTABILITY SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING. COLD FRONT PASSES WEDNESDAY NIGHT. COOLER THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... STILL THINKING SOME INSTABILITY SHOWERS AND THUNDERSTORMS WILL FORM IN THE AFTERNOON HEAT. COULD FORM OVER THE SOUTHERN MOUNTAINS FIRST...BEFORE ANY REMAINS...OR NEW DEVELOPMENT OCCURS IN OHIO AND EASTERN KENTUCKY...AS WEAK 500 MB VORT MAX LIFTS THROUGH SE OHIO AROUND 21Z. VERY LITTLE MID LEVEL SUPPORT FURTHER E AS 500 MB HEIGHTS DO NOT FALL THROUGH 06Z TUESDAY. TIMING THE HOURLY POPS VERY DIFFICULT. COULD NOT COMPLETELY RULE OUT OUR CENTRAL WV COUNTIES...SO INCREASED POPS FOR LATE AFTERNOON INTO THE EVENING. DESPITE THE LOW LEVEL FLOW OVERNIGHT...MOIST LOW LEVELS COULD CAUSE SOME FOG IN THE SHELTERED WV VALLEYS....WILL NOT INCLUDE ANY THICK FOG YET. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... WE REMAIN IN THE WARM SECTOR FOR THE FIRST PORTION OF THIS PERIOD...BUT EVOLUTION OF INDIVIDUAL SHORTWAVE SYSTEMS REMAINS IN DOUBT. FOR INSTANCE...NAM FOCUSES HEAVY RAINS ACROSS THE MOUNTAINS TUESDAY NIGHT...AIDED A BIT BY LOW LEVEL UPSLOPE FLOW...WHILE THE GFS/ECMWF KEEPS THE STRONGER ACTIVITY CLOSER TO STALLED OUT FRONTAL BOUNDARY WEST OF CWA. THIS LATTER SCENARIO SEEMS MORE REASONABLE. HAVE EARLY LIKELY POPS ACROSS THE NORTHEAST COUNTIES WITH VORT MAX DEPARTING OUT OF CWA...AND THEN HAVE LIKELY REDEVELOPING WEST OF THE OHIO RIVER FOLLOWING THE GFS/ECMWF IDEA. SEVERE CHANCES MAY LINGER FOR AN HOUR OR TWO INTO THE EVENING...WITH DECENTLY CURVED LOW LEVEL FLOW...BEFORE LOSS OF HEATING ENDS THE THREAT. CANNOT GO TOTALLY DRY AT ANY TIME...GIVEN THE MOIST AIRMASS IN PLACE AND POTENTIAL LEFTOVER BOUNDARIES. WEDNESDAY PRESENT MORE OF A SEVERE WEATHER THREAT DURING THE LATE AFTERNOON AND EVENING HOURS. POTENT SHORTWAVE WILL BE ROTATING NORTHEAST FROM THE TENNESSEE VALLEY ACROSS THE CWA BETWEEN 00Z THURSDAY AND 12Z THURSDAY. THIS IS THE DISTURBANCE THAT WILL FINALLY KICK THE PERSISTENT FRONT EAST OF THE CWA. KEPT HIGHER POPS WEST OF THE OHIO RIVER ONCE AGAIN DURING MOST OF WEDNESDAY IN THE MORE PWAT-LADEN AIRMASS. KEEP IDEA OF SWINGING CATEGORICAL POPS ACROSS THE CWA ON WEDNESDAY NIGHT. ALTHOUGH INSTABILITY WILL BE DIURNALLY DECREASING DURING THE EVENING...STORMS WILL BE MOVING INTO RELATIVELY UNTAPPED MOIST AIRMASS. PLENTY OF DYNAMICS TO SUPPORT CONVECTION WELL INTO THE NIGHT. 60-70 KNOTS OF SOUTHERLY H850 FLOW WILL BE PART OF DECENT WIND TURNING IN LOWER/MID LEVELS WHICH COULD SUPPORT ROTATING STORMS. BIGGEST THREAT WILL BE ACROSS THE WESTERN COUNTIES WHERE CONVECTION ARRIVES FIRST. FROPA OCCURS WEDNESDAY NIGHT CWA WIDE. H500 TROUGH THEN OVERSPREADS AREA WITH A COOLER AIRMASS. MODEST WRAPAROUND MOISTURE BEHIND THE FRONT...WILL KEEP SOME SCATTERED SHOWERS IN THE FORECAST. DID NOT STRAY TOO FAR FROM MAV TEMPERATURES THROUGH THE PERIOD. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... USED A BLEND OF THE ECMWF...GEFS MEAN...ECMWF...AND ECMWF MEAN FOR THURSDAY NIGHT THROUGH SUNDAY. FOR MONDAY...ELIMINATED THE ECMWF DUE TO IT BEING MORE OF AN OUTLIER. THIS LEADS TO A COLD WRAP AROUND SITUATION ON FRIDAY...GIVING WAY TO HIGH PRESSURE FOR SATURDAY. PRECIPITATION CHANCES INCREASE ON SUNDAY...WITH A COLD FRONT PUSHING THROUGH ON MONDAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... DIMINISHED CLOUD COVER FOR MUCH OF THE AREA...COMBINED WITH LOW LEVEL MOISTURE FROM RECENT RAINS...YIELDED FOG IN SEVERAL VALLEYS EARLY THIS MORNING...WHICH WILL QUICKLY IMPROVE 12Z-13Z. OTHERWISE...LOOKING AT VFR CONDITIONS THROUGH TAF PERIOD...BUT SCATTERED THUNDERSTORMS AND ASSOCIATED MVFR/BRIEF IFR WILL LIKELY DEVELOP ALONG THE HIGHER TERRAIN THIS AFTERNOON TO EARLY EVENING. GUSTY ERRATIC WINDS CAN BE EXPECTED IN VICINITY OF THE STORMS. AFTERNOON THUNDERSTORMS COULD ALSO SKIM A PORTION OF SOUTHEAST OHIO. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: SOME UNCERTAINTY FOR PLACEMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON...AS COVERAGE WILL BE LIMITED BY RELATIVELY DRIER ATMOSPHERE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H M H H H H H H BKW CONSISTENCY H M M M M M H M H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H M M M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR POSSIBLE IN THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. STORMS BOTH DAYS COULD BE QUITE STRONG AND GUSTY...BUT ESPECIALLY WEDNESDAY. && .EQUIPMENT... RLX 88D REMAINS DOWN FOR HARDWARE REPAIR. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL/RPY NEAR TERM...KTB SHORT TERM...CL LONG TERM...RPY AVIATION...KTB EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT MON APR 25 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-261930- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 330 PM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR RAINFALL...REPEATED THUNDERSTORMS OVER A SMALL AREA COULD CAUSE HIGH WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT MON APR 25 2011
OHZ066-067-252045-
MORGAN OH-PERRY OH-
410 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN AND PERRY
COUNTIES...
AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOGAN...MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW STRAITSVILLE AROUND 415 PM...JUNCTION
CITY AROUND 420 PM...NEW LEXINGTON AROUND 425 PM...PERRY STATE FOREST
AROUND 430 PM AND CROOKSVILLE AROUND 435 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3983 8216 3982 8208 3978 8207 3977 8188
3955 8225 3956 8227 3959 8227 3959 8235
3960 8239 3972 8238 3987 8217
10PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
422 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG PANTHER 37.48N 81.90W
04/25/2011 MCDOWELL WV POST OFFICE
POWER IS OUT AT THE PANTHER POST OFFICE
&&
EVENT NUMBER RLX1100536
JEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
426 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG ROCK VIEW 37.62N 81.55W
04/25/2011 WYOMING WV PUBLIC
1 TREE DOWN.
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
435 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL BRUNO 37.69N 81.87W
04/25/2011 U0.50 INCH LOGAN WV PUBLIC
EVENT OCCURRED BETWEEN
409 PM 04/25/2011 AND 424 PM 04/25/2011
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
438 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG LYNCO 37.68N 81.66W
04/25/2011 WYOMING WV PUBLIC
TRAMPOLINE BLOWN ON HOUSE.
EVENT OCCURRED BETWEEN
409 PM 04/25/2011 AND 424 PM 04/25/2011
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
440 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL NEW LEXINGTON 39.71N 82.19W
04/25/2011 U0.75 INCH PERRY OH PUBLIC
EVENT OCCURRED BETWEEN
418 PM 04/25/2011 AND 433 PM 04/25/2011
&&
NNNNThe Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288890.